MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL GUIDE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. DRILL GUIDE HANDLE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71674001
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during an intertan nail surgery, it was noticed that one (1) drill guide handle and one (1) 125 rad drill gde drop failed to target the lag screw and distal screw properly.Both instruments appear to be worn out.During the procedure, the lag screw drill was binding in the jig and the 5.0 distal screw missed the nail completely.The drill went posterior of the nail, which was discovered only after inserting the screw and shooting a lateral.The mentioned screw was left in as a blocking screw, and perfect circle technique was used to insert another screw through the nail.After this, both the lag screw and compression screw were implanted with no issue, in the correct targeted locations.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed the inner metal strip coating is cracking and flaking off.The device shows signs of extreme wear and use.The clinical/medical investigation concluded that, based on the information provided, a user technique/variance was likely a contributing factor to the reported event as the instructions for use notes to examine instruments for wear and damage prior to surgery and it was reported that the instruments used in the procedure were ¿worn-out¿ and the ¿the lag screw drill was slightly binding going through the nail¿ it wasn't being as precise as it needed to be¿ and the distal screw missed the nail completely due to ¿drill went posterior of the nail¿.Reportedly, however, the lag and compression screw were ¿implanted with no issue¿.Another distal screw was placed free-handed while the ¿missed¿ screw is retained as a ¿blocking screw¿.The patient impact included the reported binding in the jig and implantation of the missed-target distal screw which was left in as a ¿blocking screw¿ as well as the unplanned manual implantation of another distal screw.It was communicated that the surgeon was ¿happy with the outcome¿ and no surgical delay or further complications were reported.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
DRILL GUIDE HANDLE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18510551
Report Number1020279-2024-00102
Device Sequence Number7188126
Product Code HSB
UDI-Device Identifier03596010560469
UDI-Public03596010560469
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71674001
Device Lot Number5403321
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2023
Supplement Date Received by Manufacturer03/05/2024
Initial Report FDA Received Date01/15/2024
Supplement Report FDA Received Date03/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
125RAD DRLL GDE DROP(PN:71674002,LN:07BGT0006)
Patient SexUnknown